Blizzard, Big Stone
- When
- January 4, 6:45 PM CST to January 5, 9:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strengthening area of low pressure over Minnesota brought light snow and strong northwest winds to west central Minnesota from the evening of the 4th through the morning hours of the 5th. The combination of snowfall amounts of an inch or two, along with 40 to 50 mph wind gusts, caused blizzard conditions, especially in open country areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strengthening area of low pressure over Minnesota brought light snow and strong northwest winds to west central Minnesota from the evening of the 4th through the morning hours of the 5th. The combination of snowfall amounts of an inch or two, along with 40 to 50 mph wind gusts, caused blizzard conditions, especially in open country areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 4, 5:29 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
529 PM CST Tue Jan 4 2022
.UPDATE...
Issued at 524 PM CST Tue Jan 4 2022
See updated aviation discussion below.
&&
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 240 PM CST Tue Jan 4 2022
Sfc low pressure continues to push east into MN this afternoon. The
main challenge today is nailing down snow amounts. The radar is
overshooting a lot of the shower activity making it difficult to get
a good feel for what is occurring. Winds are solid advisory level
this afternoon west of the James Valley, so even when snow has
stopped the vsby is staying down in blowing snow. Can't rule out an
isolated gust to 60 mph with the 20 mb pressure gradient and strong
caa, especially west river, so let the high wind warning ride for
now.
Still expect snow to become more widespread this evening as caa
rolls in and squeezes out all available moisture in the upper
trough. Latest model iterations and WPC bumped up QPF and extended
residence time of snow in the northeastern cwa. This bumped snow
accumulations up to 1 to 4 inches. This could be a bit on the high
side using the given SLRs of 15:1. The strong winds may cause a drop
closer to 10:1 even with the very cold air. That said, with the
chance for higher snow accumulations and the understanding that vsby
impacts are greater in the dark, decided to upgrade northern
portions of the Coteau and west central MN to a blizzard warning.
The worst conditions are expected between 6 pm this evening and 3 am
Wednesday. Light snow showers could linger into the early afternoon
Wednesday across northeastern Roberts and west central MN.
The push of arctic air behind the low will drop H85 temps into the
negative 20s Celsius by Wednesday morning. Dangerously cold wind
chills will remain in the forecast through Thursday night.
.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM CST Tue Jan 4 2022
As this period begins Thursday morning, arctic high pressure will be
nosing into the region with its center moving across the CWA through
the afternoon hours. Subzero temperatures basically between 10 and
20 below will start off the day and struggle to reach the single
digits above and below zero by afternoon. Enough of a pressure
gradient will also be in place, especially through the morning hours
across our eastern zones, that a northwest breeze will produce wind
chill values between 30 and 40 below. So, additional wind chill
headlines will be possible. The arctic blast will stick around into
Friday morning with subzero temperatures and bitterly cold wind
chills before high pressure slides east of our area and southerly
flow returns.
Precipitation chances still look to be minimal through the extended.
Low to mid level warm air advection on Friday may bring some light
snow shower activity to parts of the area. The coldest of the arctic
air will begin to push out and we'll see a moderating trend in temps
later Friday into the first half of the weekend. Another quick
moving clipper and associated cold front is progged to swing through
later in the day Saturday. At this point, this front will move
through dry, but it will send another surge of cold air into the CWA
for the end of the weekend into Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 524 PM CST Tue Jan 4 2022
Terminals KABR,KATY,KPIR,KMBG
Light to moderate snow will continue across much of the area this
evening, along with strong northwest winds. The snow will come to
an end from west to east tonight, but the strong winds will
continue through the night and into the day Wednesday. MVFR cigs
will be common through the night, then will lift to VFR levels by
midday Wednesday. Vsbys will fall to IFR levels at times with the
falling snow, and due to the combination of fresh snow and strong
winds, especially across the eastern portions of the region
overnight into Wednesday morning.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST tonight for
SDZ004>006-009-010-017>023.
Wind Chill Warning from 9 PM CST /8 PM MST/ this evening to noon
CST /11 AM MST/ Wednesday for SDZ003>005-009-010-015>017.
Wind Chill Advisory from midnight CST /11 PM MST/ tonight to
noon CST /11 AM MST/ Wednesday for SDZ006>008-011-018>023-
033>037-045-048-051.
Blizzard Warning until 9 AM CST Wednesday for SDZ007-008-011.
High Wind Warning until 9 PM CST /8 PM MST/ this evening for
SDZ003-015-016-033>037-045-048-051.
MN...Wind Chill Advisory from midnight tonight to noon CST Wednesday
for MNZ039-046.
Blizzard Warning until 9 AM CST Wednesday for MNZ039-046.
&&
SHORT TERM...Wise
LONG TERM...Vipond
AVIATION...ParkinHazardous Weather Outlook National Weather Service Aberdeen SD 432 AM CST Tue Jan 4 2022 SDZ004>006-009-010-017>020-022-023-051045- Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-Clark- Codington-Hamlin-Deuel- 432 AM CST Tue Jan 4 2022 This Hazardous Weather Outlook is for north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong northwest wind gusts of 40 to 55 mph will combine with light snow this afternoon and evening, leading to the potential for reduced visibilities. Bitterly to dangerously cold air moves in tonight as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Bitterly to dangerously cold air will be in place Wednesday through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ007-008-011-021-051045- Traverse-Big Stone-Marshall-Roberts-Day-Grant- 432 AM CST Tue Jan 4 2022 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Strong northwest wind gusts of 40 to 55 mph will combine with light to moderate snow this evening and tonight, leading to significantly reduced visibilities especially where 1 to 2 inches can accumulate. Bitterly to dangerously cold air moves in tonight as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Blowing snow with reduced visibilities continues into Wednesday morning. Bitterly to dangerously cold air will be in place Wednesday through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-016-033>037-045-048-051-051045- Corson-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- 432 AM CST Tue Jan 4 2022 /332 AM MST Tue Jan 4 2022/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Strong northwest wind gusts of 40 to 60 mph will combine with light snow this afternoon and evening, leading to the potential for reduced visibilities. Bitterly to dangerously cold air moves in tonight as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Bitterly to dangerously cold air will be in place Wednesday through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM NON-TSTM WND GST 1 E PIERRE REGIONAL AIR 44.38N 100.28W
01/04/2022 M58 MPH HUGHES SD ASOS
ASOS STATION KPIR PIERRE MUNI AP.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
451 PM CST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM NON-TSTM WND GST 1 NNW LEES CORNER 44.08N 99.33W
01/04/2022 M59 MPH BUFFALO SD MESONET
MESONET STATION 289 LEES CORNER (SDDOT).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
452 PM CST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM NON-TSTM WND GST 4 N AGAR 44.90N 100.08W
01/04/2022 M60 MPH POTTER SD MESONET
MESONET STATION 212 SD RWIS AGAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
453 PM CST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM NON-TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
01/04/2022 M64 MPH STANLEY SD MESONET
MESONET STATION 202 HAYES (SDDOT).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
531 PM CST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM NON-TSTM WND GST 1 NNW LEES CORNER 44.08N 99.33W
01/04/2022 M62 MPH BUFFALO SD MESONET
MESONET STATION 289 LEES CORNER (SDDOT).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND GST 9 NNW VIVIAN 44.05N 100.33W
01/04/2022 M61 MPH LYMAN SD MESONET
MESONET STATION 13 VIVIAN (SDDOT).
&&The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995193, 995194.